Kansas, 2005

Damaging Winds in Kansas, August 24, 2005

August 24, 2005 · NWS TOP · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 2:00 PM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED AUG 24 2005

.DISCUSSION...

CONCERNS ARE TIMING OF SHORTWAVES AND POTENTIAL FOR HEAVY RAIN TONIGHT
THROUGH FRIDAY...THEN MAINLY TEMPERATURE TRENDS FOR REST OF
FORECAST PERIOD.

TONIGHT...WATER VAPOR IMAGERY SHOWS SUBTROPICAL MID AND HIGH LEVEL
MOISTURE STREAMING NORTHEAST FROM OLD MEXICO INTO THE CENTRAL
PLAINS.  SLOW MOVING VORT MAX SEEN IN WV LOOP AND PROFILER DATA
ACROSS SW KS IS FORECAST TO MOVE SLOWLY ENE OVERNIGHT ACROSS CENTRAL
AND EASTERN KS.  WITH PRECIPITABLE WATER VALUES GREATER THAN 1.5
INCHES...DEEP WARM CLOUD LAYER...LOW LEVEL JET FORECAST TO DEVELOP
AND LIFT INCREASING OVER BOUNDARY IN CENTRAL INTO EAST CENTRAL
KS...POTENTIAL FOR HEAVY RAIN EXISTS INTO THURSDAY MORNING.
THUS...HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF EAST CENTRAL
KS FROM AROUND MIDNIGHT INTO THURSDAY MORNING.

GOING FORECAST FOR LOWS TONIGHT IN THE UPPER 60S TO AROUND 70
CORRELATES WELL WITH LATEST STATISTICAL OUTPUT FROM ALL
MODELS...DEWPOINTS AND EXPECTED CLOUD COVER.  THUS...HAVE LEFT THEM
AS IS.

THURSDAY...UPPER WAVE PUSHES EAST INTO MISSOURI BY THE AFTERNOON
HOURS ON THURSDAY.  EXPECT PRECIPITATION TO COME TO AN END FROM EAST
TO WEST BY THE EARLY AFTERNOON HOURS ACROSS TOP CWA.

FRIDAY...FRONTAL BOUNDARY LOOKS TO PUSH INTO NORTHEAST KANSAS BY THE
EARLY MORNING HOURS FRIDAY SUPPORTED BY DIGGING 5H TROUGH ACROSS THE
UPPER MIDWEST.  BOUNDARY WILL BE SLOW TO PUSH THROUGH AND WONT PUSH
SOUTH OF THE AREA UNTIL LATE FRIDAY NIGHT /EARLY SATURDAY MORNING.
HEAVY RAIN IS A CONCERN WITH THE SLOW MOVING BOUNDARY.  GFS HAS
PAINTED A FEEDBACK BULLSEYE ACROSS NORTHEAST KANSAS WHICH IS CLEARLY
OVERDONE...BUT HEAVY RAIN IS CERTAINLY A POSSIBILITY.  FLOODING WILL
BE A CONCERN DEPENDING ON HOW MUCH RAIN IS REALIZED WEDNESDAY NIGHT
AND THURSDAY.

SATURDAY AND SUNDAY...THIS PERIOD LOOKS TO BE TRANQUIL.  AFTER SOME
EARLY MORNING THUNDERSTORM CHANCES ASSOCIATED WITH THE BOUNDARY
SATURDAY MORNING...SURFACE HIGH BUILDS IN AND CLEARS THINGS OUT.
GFS DOES HINT AT AN UPPER WAVE MOVING ACROSS THE KANSAS REGION ON
SUNDAY BUT MOISTURE APPEARS TO BE LIMITED FOR ANY TYPE OF PRECIP.

MONDAY THROUGH WEDNESDAY...5H RIDGING BETWEEN LOW PRESSURE DIGGING
IN THE PACIFIC NORTHWEST AND EXITING LOW IN NORTHEAST U.S. SHOULD
KEEP THIS PERIOD MAINLY DRY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF
EAST CENTRAL KANSAS FROM MIDNIGHT UNTIL NOON THURSDAY.

&&
Hazardous weather outlook, Aug 24, 7:41 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT WED AUG 24 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
841 PM CDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD OVER MUCH OF THE AREA
TONIGHT...MAINLY IN NORTHEAST AND EAST CENTRAL KANSAS. HEAVY RAINS
MAY RESULT FROM CONTINUED THUNDERSTORMS THROUGH THE NIGHT AND A
FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE
FROM LAWRENCE TO COUNCIL GROVE. A FEW THUNDERSTORMS MAY ALSO BE
SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY
HAZARDS...WITH THE GREATER SEVERE WEATHER CHANCES ALONG AND SOUTH OF
THE AFOREMENTIONED LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THURSDAY INTO
FRIDAY NIGHT AND ACROSS PARTS OF EAST CENTRAL KANSAS ON SATURDAY.
LOCALLY HEAVY RAINFALL IS AGAIN THE MAIN CONCERN THURSDAY MORNING...
AND THEN THURSDAY NIGHT INTO FRIDAY.  SOME SPOTS COULD SEE RAINFALL
IN EXCESS OF 2 INCHES.  WITH THE GROUND NEARLY SATURATED FROM RECENT
RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND
STREAMS WILL BE POSSIBLE. ADDITIONALLY...WITH A COLD FRONT MOVING
ACROSS THE AREA ON FRIDAY INTO FRIDAY NIGHT...THERE IS SOME THREAT
FOR SEVERE WEATHER ALONG AND NEAR THE FRONT.  DAMAGING WINDS
AND LARGE HAIL WOULD BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...MAINLY IN EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 24, 7:50 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT WED AUG 24 2005

KSZ037-040-054>056-058-059-250700-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA
850 PM CDT WED AUG 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

DOUGLAS               MORRIS                OSAGE
LYON                  FRANKLIN              COFFEY
ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                LAWRENCE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 24, 7:55 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT WED AUG 24 2005

KSZ037-054>056-058-059-250700-
ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA AND OTTAWA
855 PM CDT WED AUG 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffey

When
August 24, 8:57 PM CST
Where
Coffey County, 1 mi SW of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.183, -95.767

Thunderstorm Wind, Franklin

When
August 24, 9:57 PM CST
Where
Franklin County, 4 mi N of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -95.267

5 or more telephone poles knocked down along highway 59.

Thunderstorm Wind, Douglas

When
August 24, 10:08 PM CST
Where
Douglas County, 4 mi WSW of Baldwin
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.750, -95.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468996, 5468997, 5468998.